A 56 year old male smoker receives a liver transplant secondary to his advanced stage alcoholism and hepatitis C infection. The transplant surgery takes longer than expected and at post-operative Day 6 the patient is still in the intensive care unit. His transplanted liver is working well and he is on the standard immunosuppression regimen of tacrolimus and steroids. Because his lung function
is poor secondary to his smoking history, tube feeds are started via a nasogastric tube. He immediately has high residuals and is started on erythromycin as a prokinetic. Two days later the patient has taken a decided turn for the worse with severe renal dysfunction, tremors, refractory hyperglycemia requiring high insulin amounts, and new onset seizures.
This is a typical interaction between erythromycin and tacrolimus. Erythromycin is a macrolide antibiotic that inhibits bacterial protein synthesis and is commonly used to treat community-acquired pneumonia. It also has prokinetic properties and stimulates motilin receptors to accelerate gastric emptying.
Tacrolimus is structurally similar to erythromycin. It is a macrolide that has strong immunosuppressive propertied by inhibiting the transcription of interleukin-2 during T-cell activation. Tacrolimus has a narrow therapeutic window and daily trough levels need to be drawn.
Tacrolimus is metabolized by the liver’s P450 CYP 3A4 enzyme pathway. Erythromycin is a strong inhibitor of this and giving erythromycin to a patient on tacrolimus will cause a rapid progression to toxic levels of tacrolimus. This is manifested by severe renal dysfunction, tremors, seizures, brittle diabetes, and corneal ulcerations.